Tennessee, 2009Flash Flood in Tennessee, September 20, 2009
September 20, 2009 · NWS OHX · 1 event in 1 county or zone
As an area of showers and thunderstorms moved west to east across Middle Tennessee, flash flooding occurred across Maury County. This was the result of southerly flow surface and aloft ushering in deep atmospheric moisture across the mid state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an area of showers and thunderstorms moved west to east across Middle Tennessee, flash flooding occurred across Maury County. This was the result of southerly flow surface and aloft ushering in deep atmospheric moisture across the mid state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 20, 12:54 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 20, 12:54 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
154 PM CDT SUN SEP 20 2009
.DISCUSSION...
CURRENT...MOSTLY PULSE TYPE STORMS MOVING NE ACROSS MAINLY NW 1/2
OF CWA THIS AFTERNOON. LAREGER AREA OF CONVECTION POISED TO MOVE
IN FROM W AND SW ASSOCIATED WITH H5 S/WV. TEMPS MAINLY IN
70S...BUT 80 REACHED WHERE SUNSHINE BROKE THRU.
AFOREMENTIONED S/WV WILL MOVE NE AND INCREASE CONVECTION ACROSS
CWA TONITE AND ANOTHER ONE WILL MOVE ACROSS EARLY MON. WE REMAIN
VERY MOIST AND UNSTABLE...SO HAVE EXTENDED FLOOD WATCH IN TIME TO
12Z MON AND KEEPING PLATEAU OUT OF IT.
MON NITE WILL BE DRY FOR MOST PART. THEN 40-50% POPS AS ANOTHER
ROUND OF H5 IMPULSES MOVE IN...AS AT SAME TIME H5 RIDGE SHOWS
SIGNS OF BUILDING. NW FLOW ON WED AND THU WILL ASSIST MOIST
UNSTABLE AIR MASS FOR MORE CHANCES OF CONVECTION.
ON FRI...L/WV TROF LEE OF ROCKIES WILL EJECT ENERGY NE WITH MAIN
PORTION GOINNG INTO MIDWEST STATES BY SUN. OTHER IMPULSES WILL
AFFECT CWA OVER WEEKEND WITH A POSSIBLE FRONT INTO CWA BY SUN.
40-50% POPS ONCE AGAIN.
WILL BE UNSEASONABLY WARM INTO LATE WEEK WITH MID 80S LIKELY THE HIEST
TEMPS REACHED.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 70 81 68 84 / 70 60 30 50
CLARKSVILLE 68 82 66 83 / 70 30 30 50
CROSSVILLE 65 74 63 78 / 70 80 40 40
COLUMBIA 69 81 67 82 / 70 50 40 50
LAWRENCEBURG 68 80 67 83 / 70 50 40 50
WAVERLY 68 82 66 82 / 70 40 30 50
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ005>010-022>032-
056>064-075-077-093>095.
&&
17/MAG
Hazardous weather outlook, Sep 20, 4:09 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT SUN SEP 20 2009
TNZ011-033-034-065-066-078>080-211030-
PICKETT-OVERTON-FENTRESS-WHITE-CUMBERLAND-WARREN-GRUNDY-VAN BUREN-
509 AM CDT SUN SEP 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A HIGH PROBABILITY OF RAIN TODAY CONTINUES TO POSE A MINOR
FLOODING THREAT DUE TO HIGH WATER LEVELS FROM PREVIOUS HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
TNZ005>010-022>032-056>064-075-077-093>095-211030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
RUTHERFORD-CANNON-DEKALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-GILES-
509 AM CDT SUN SEP 20 2009
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS AGAIN IN EFFECT UNTIL THIS EVENING FOR ALL OF
MIDDLE TENNESSEE GENERALLY WEST OF THE CUMBERLAND PLATEAU. A HIGH
PROBABILITY OF RAIN TODAY CONTINUES TO POSE A FLOODING THREAT DUE
TO HIGH WATER LEVELS FROM PREVIOUS HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
ROSE
Flash Flood, Maury
- When
- September 20, 2:39 PM CST to 5:45 PM CST
- Where
- Maury County, 0.4 mi NNW of Timmons to 1 mi NNW of Timmons
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 35.685, -87.082
Numerous low-lying roads across the area, including a stretch of Knob Creek Road near State Route 7, were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 20 to 23, 200910 deaths · 3 injured · $268 million · 89 events
- Flooding in Tennessee, September 20 to 24, 20091 death · 1 injured · $455,000 · 10 events
- Lightning Strike in Arizona, September 20, 20091 death · 3 injured · 1 event
- Flash Flooding in Illinois, September 20 to 21, 20091 death · 3 events
- Flash Flood and Flooding in Georgia, September 20, 2009$4.5 million · 3 events
- Flash Flooding and Hail in Alabama, September 20 to 21, 2009$290,000 · 1 in hail · 15 events
- Flash Flooding and Flooding in North Carolina, September 20, 2009$90,000 · 7 events
- Tornado and Flash Flooding in Indiana, September 20, 2009$15,000 · EF1 · 14 events
- Flash Flooding and Heavy Rain in Missouri, September 20, 2009$40,000 · 3 events
- Flash Flood in Kentucky, September 20, 2009$20,000 · 1 event
- Flash Flooding in Kentucky, September 20 to 21, 20096 events
- Hail and Damaging Winds in Texas, September 20 to 21, 200952 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196923.